Hail, Mercer
- When
- May 29, 6:53 PM EST
- Where
- Mercer County, 1.7 mi ENE of Hadley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.430, -80.200
A warm front slowly moving north through Pennsylvania triggered a few severe thunderstorms over northwestern Pennsylvania. The storms brought trees down, mainly in Mercer county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A warm front slowly moving north through Pennsylvania triggered a few severe thunderstorms over northwestern Pennsylvania. The storms brought trees down, mainly in Mercer county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 6:15 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
715 PM EDT SUN MAY 29 2011
.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE NORTH TONIGHT. THIS MAY TRIGGER A SHOWER
OR THUNDERSTORM NORTH OF PITTSBURGH THIS EVENING. HIGH PRESSURE WILL THEN
BUILD OVER THE EASTERN PART OF THE COUNTRY BRINGING NEAR RECORD
HEAT MEMORIAL DAY AND TUESDAY. A COLD FRONT WILL CROSS WEDNESDAY
AND RETURN MORE SEASONAL WEATHER FOR THE LATTER PART OF THE WORK
WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MADE MINOR ADJUSTMENTS TO CLOUD COVER AND TEMPERATURE. THE FOCUS
FOR TONIGHT CONTINUES TO BE THE MOVEMENT AND DEVELOPMENT OF SEVERE
THUNDERSTORMS OVER THE NRN PART OF THE FORECAST AREA...AND
POSSIBLE SOUTHEAST PROPAGATOION OF A WESTERN MCS BETWEEN 0300 AND
0600 UTC. SATELLITE AND RADAR SHOWS THIS MCS MOVING SOUTH OF LAKE
ERIE TOWARD CLE. FOR NOW THE MAIN THREAT APPEARS TO BE THE WATCH
COUNTIES...MAY NEED TO ADD ADDITIONAL COUNTIES LATER IF THE
CONVECTION SUSTAINS AND PROPAGATED SOUTHEAST AS INDICATED BY THE
HIGH RESOLUTION MODELS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGHLIGHTS:
- CONTINUED HOT WEATHER /90F+ MAX TEMPS / THROUGH WEDNESDAY
- RECORD HEAT POSSIBLE ACROSS ALL THREE CLIMATE SITES
- NEXT CHANCE OF PRECIP SOMETIME WED WITH A COLD FRONT
BENIGN WEATHER BULK OF THE SHORT TERM WITH A +2 STANDARD DEVIATIONS
/STD/ MID LEVEL ANTICYCLONE PART ACROSS THE MID ATLANTIC. H8 TEMPS
LIKEWISE ARE +2 STD WHICH EQUATES TO MAXT NEARLY 10F ABOVE NORMAL.
DIURNAL CU WILL BE THE DOMINATE CLOUD STRUCTURE THROUGH TUESDAY...SO
WOULD NOT BE SURPRISED TO SEE A FEW SPOTS OVER THE SRN PART OF OUR
AREA REACH 95F. OVERALL SIDED WITH THE COOLER MET NUMBERS GIVEN HOW
WET THE GROUND IS. THE WARMEST DAY IN THIS STRETCH OF HOT WEATHER
WILL BE TUESDAY. THE NEXT WEATHER SYSTEM WILL ARRIVE WEDNESDAY AS A
BAROCLINIC ZONE PASSES IN RESPONSE TO MID LEVEL HEIGHT FALLS OVER
THE NORTHERN U.S. THERE IS STILL UNCERTAINTY TIMING THE FRONTAL
PASSAGE...SO DID NOT GET FANCY ON POPS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A WEAK COLD FRONT WITH LIMITED MOISTURE WILL PASS THROUGH THE UPPER
OHIO VALLEY ON WEDNESDAY WITH A CHANCE OF THUNDERSTORMS.
TEMPERATURES WILL BECOME MORE SEASONABLE BEHIND THE COLD FRONT
WEDNESDAY THROUGH FRIDAY. FRONT RETURNS AS A WARM FRONT ON FRIDAY
WITH A CHANCE OF THUNDERSTORMS. REGION BACK INTO THE WARM SECTOR BY
SATURDAY.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN PA THROUGH
03Z, WITH TEMPO GROUPS FORECAST FOR -TSRA AT KFKL/KDUJ. OTHERWISE
VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS WITH INCREASED
CLOUD COVERAGE OVERNIGHT FROM THE CONVECTIVE COMPLEX AS IT PASSES TO
THE NORTH.
HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE SOUTH ON MONDAY
WITH VFR CONDITIONS PREVAILING THROUGH TUESDAY. A COLD FRONT WILL
APPROACH FROM THE GREAT LAKES TUESDAY NIGHT AND WEDNESDAY WITH THE
CHANCE OF THUNDERSTORMS WITH RESTRICTIONS. VFR CONDITIONS WILL
RETURN THURSDAY AS HIGH PRESSURE IS PROJECTED TO BUILD IN FROM THE
NORTHWEST.
A CHANCE OF THUNDERSTORMS WILL RETURN AS A WARM FRONT PUSHES NORTH
ACROSS THE AREA ON FRIDAY.
&&
.CLIMATE...
HERE ARE THE BENCHMARK MAXIMUM TEMPERATURES FOR OUR THREE CLIMATE
SITES OVER THE NEXT FEW DAYS:
SITE DATE RECORD TEMP/YEAR
PIT 5/30 94/1919
5/31 93/1919
MGW 5/29 89/1991
5/30 89/1987
5/31 90/1977
ZZV 5/29 90/1991
5/30 91/1953
5/31 91/1953
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 625 PM EDT SUN MAY 29 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031- 073>076-WVZ001>004-012-021>023-041-302230- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER- CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 625 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-302230- MERCER-VENANGO-FOREST- 625 PM EDT SUN MAY 29 2011 ...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
The public reports one tree down.
The public reports one tree down.
State official reports several trees down on powerlines in Sheakleyville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317898, 317900, 317902, 317903, 317901.